In the past year, I have undergone numerous cardiac and gastroenterology exams that have all have been normal (EKG, Stress test w/ thallium scan, stress test w/ ultrasound, colonoscopy, EGD). Primary symptoms are chest and upper abdominal pain (behind bottom of rib cage). Sometimes when the pain is bad, it seems to also trigger PVCs. I have a history of high cholesterol, but other than that I had been healthy - I'm a 41 year old male, 157 lbs. I'm allergic to Lipitor and penicillin. My father had coronary bypass at 55, and my mother has type-II diabetes, high cholesterol, and high blood pressure. Both are in their 70's today and managing their conditions well.
The cardiologist had me on Zetia 10mg 1x/day, and cholestyrimine with the evening meal. At her suggestion, I also was taking Benecol pills twice per day. After a few weeks, I had abdominal/chest pain and one occasion of dark stool with a small white spot. A couple of days later, abdominal/chest pains worsened and was found to have elevated bilirubin, lipase and amylase - I was hospitalized for two days and had ultrasounds of pancreas, liver, spleen, stomach, kidneys, gallbladder - all normal, no bile duct obstructions or stones. Also had a CT scan of upper and lower abdomen w/ contrast, again, told all normal except for a couple places in my liver where veins met arteries without any capillary network in between (told this is a genetic abnormality that many people have, and is not a concern). During the two days, my pancreatic and liver tests returned to normal and I was released.
On follow-up w/ my PCP, additional testing showed that my enzymes and liver function remained normal, but that I had an elevated IgM antibody - value around 408. About 8 months ago when I was having similar problems, this value was also high, around 416. My PCP was going to consult with a hematologist, but I haven't heard anything yet. I have been evaluated by excellent physicians in primary care, internal medicine, cardiology, gastroenterology, and neurology.
When it first started, they told me it was a "post-viral" syndrome and that the IgM would return to normal. It seems to have remained high. I've had numerous blood tests, and other than an ANA that was slightly positive once and then negative on a repeat test, they have all been normal.
Until 6 months ago, I never had PVCs - my PCP says these can come and hang around a few days, then go away. I was told they aren't dangerous given all of the cardiac screening I've been through. I take 25mg Toprol 1x/day and a baby aspirin 1x/day, but other than that I'm on no other medication. PVCs have again abated.
What questions can I ask my PCP regarding further testing? What can the elevated IgM mean? It is the only test that has remained abnormal - I don't know if it returned to normal at any point in the last 6 months, only that it tested high twice, six months apart.
Immunoglobulin M (IgM) is one of the five classes of human antibodies produced by the body, and the largest in molecular structure.
One consideration would be Waldenstrom's macroglobulinemia is a malignant disease of white blood cells that secrete a specific immunoglobulin.
A referral to a hematologist would be the next step to evaluate this disorder.
There are also some liver disorders - primary biliary cirrhosis or primary sclerosing cholangitis - that can also raise IgM. A liver biopsy can be considered to further evaluate this.
Followup with your personal physician is essential.
This answer is not intended as and does not substitute for medical advice - the information presented is for patient education only. Please see your personal physician for further evaluation of your individual case.
Copyright 1994-2017MedHelp International.All rights reserved. MedHelp is a division of Aptus Health.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.